Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS North Platte, NE

July 2, 2002Blaine County, Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2002, 9:00 PM CDT for Blaine County, Custer County, Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 9:00 PM CDT (02:00 UTC)
Expired
Jul 2, 2002, 10:00 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Blaine County, NE, Custer County, NE

The radar

The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:00 PM CDTHail 1Dunning, NE
Jul 2, 9:20 PM CDTHail 0.88Anselmo, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2655 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS53 KLBF 030200
SVRLBF
NEC009-041-030300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1000 PM CDT...

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 9 MILES WEST OF DUNNING TO 9 MILES NORTHEAST OF
  BREWSTER...MOVING SOUTHWEST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER BREWSTER AROUND 920 PM CDT...
  OVER DUNNING AROUND 925 PM CDT...
  11 MILES NORTHWEST OF ANSELMO AROUND 1000 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4185 10024 4203 9970 4158 9968 4151 10024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:52 PM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, Jul 2, 1:52 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
152 PM CDT TUE JUL 2 2002

...STRENGHENING UPPER RIDGE SHOULD REINFORCE HOT AND DRY WX INTO
THIS WEEKEND...

U/A ANALYSIS SHOWS BROAD FLAT RIDGE ACROSS THE CONUS. UPPER LOWS ARE
PLACED OFF THE COAST OF SRN B.C COAST...SW OF SRN CALIF. TUT LOW
LOCATED OVER SOUTH TX AND A WEAK SECONDARY CIRCULATION OVER ERN KS.
WV IMAGERY DOES NOT REVEAL THE PRESENCE OF ANY DISTURBANCES UPSTREAM
ATTM. WHILE UPPER RIDGE AND HEIGHTS ALOFT ARE RELATIVELY WARM OVER
THE REGION WITH PRESENCE OF CAPPING INVERSIONS AT AROUND H7 AND
H5...PRECIPITABLE WATER VALUES ARE A RESPECTABLE 1.6 INCH BY THIS
EVENING EAST OF BOUNDARY OVER NERN CWFA.

ALTHOUGH BOUNDARY WILL BE INVOF OGA TO BASSETT THIS EVENING...LIMITING
FACTORS CONTINUE TO BE PRESENCE OF CAPPING INVERSIONS AT H7 AND
H5...A STRONG ENOUGH MID LEVEL DISTURBANCE TO BREAK THE INVERSIONS
AND VERY DRY ATMOSPHERE ABOVE H7. WILL KEEP SLIGHT CHC THIS EVENING
EAST OF ANW AND NORTH OF BUB IN AREA OF BETTER MOISTURE AND 0-6 KM
WIND SHEAR.

FRONTAL BOUNDARY STALLS OUT LATE TONIGHT AND WILL BECOME MORE
EAST-WEST ORIENTED ON WEDNESDAY. LOW LEVEL WINDS TO VEER AROUND TO
EASTERLY (SOUTHEAST IN THE WEST). THIS WILL ACT TO SLOW AFTN HEATING
WITH HIGH IN THE UPPER 80S NORTHEAST TO LOWER 90S. BOTH THE ETA AND
AVN GENERATE QPFS ALONG THE BOUNDARY FROM NERN NEBR INTO SN MINN
TONIGHT INTO WEDNESDAY. FAVOR THE ETA WHICH KEEPS QPFS OUT OF MUCH
OF ERN NEBR WEDNESDAY AND WILL GO DRY.

ATTN TURNS TO OUR WEST WED AFTN. ERLY LOW LEVELS WINDS WILL ACT TO
INCREASE PW VALUES TO AROUND AN INCH AS FAR WEST AS EXTREME ERN WY
AND NERN CO. APPROACH OF H7 WAVE WILL INITIATE CONVECTION OVER
PREVIOUSLY MENTIONED AREA. LIMITING FACTORS WILL BE WEAK 0-6KM SHEAR
WITH STORM MOTION SOUTHEAST AND NOT LIKELY TO DRIFT TOO FAR EAST
INTO CWFA. WILL PLACE SLIGHT CHC FOR FAR WRN TIER OF COUNTIES.

OVERNIGHT...BOUNDARY WILL LIFT NORTH AS A WARM FRONT WITH A RETURN
OF SOUTH WINDS. OVERNIGHT LOWS WILL BE WARMER IN THE NW WITH UPPER
60S TO AROUND 70 ALL AREAS.

INDEPENDENCE DAY..HEAVILY FAVOR THE ETA FOR A DRY DAY. AVN HANGS THE
WARM FRONT ACROSS CNTRL NEBR WITH SCATTERED CONVECTION THROUGH THE
DAY OVER CNTRL AND ERN NEBR AND MOSTLY CLOUDY SKIES . EXPECT THE
WARM FRONT TO BE INTO NORTH DAKOTA AS FCST BY THE ETA WITH ONLY
BOUNDARY LIKELY TO BE TO OUR NW FROM NEAR CYS TO NORTHEAST OF RAPID
CITY. SHOULD ALSO BE MOSTLY SUNNY OVER THE CWFA.

THUR NIGHT AND FRIDAY...AVN MOVES UPPER LOW CURRENTLY SW OF THE
COAST OF SRN CALIF INTO THE CNTRL PLAINS BY FRIDAY. AS THIS FEATURE
MOVES INTO UPPER RIDGE...WOULD EXPECT IT TO BE A NON FACTOR WITH
ONLY SOME INCREASE IN CLOUDS CONTINUING INTO THE WEEKEND.

NO MAJOR CHANGES TO LATER PERIODS IN FORECAST. WITH MEDIUM RANGE
MODELS FORECASTING A 600 HIGH TO DEVELOP AT 500 MB OVER CENTRAL U.S.
BY THIS WEEKEND...WILL CONTINUE A DRY EXTENDED WITH HIGHS
ACCORDINGLY IN THE MID 90S TO NEAR 100.

.LBF...NONE.

KAR

In the hours before

Local storm report, Jul 2, 7:11 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
711 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    4 N BASSETT               NE   1.00 IN HAIL
07/02/02   ROCK
Local storm report, Jul 2, 8:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
817 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    1 S LONG PINE             NE   TORNADO
07/02/02   BROWN

TRM
Local storm report, Jul 2, 8:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
825 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    8 S BASSETT               NE   WIND DAMAGE
07/02/02   ROCK                           IRRIGATION SYSTEM HEAVILY
                                          DAMAGED.

TRM
Local storm report, Jul 2, 8:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
830 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    14 SSW LONG PINE          NE   TORNADO
07/02/02   BROWN

TRM
Local storm report, Jul 2, 8:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
852 PM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    14 S AINSWORTH            NE   TORNADO
07/02/02   BROWN                          UPSET IRRIGATION SYSTEM

TRM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:17 PM CDTTornado WarningLBFBrown, Rock28 min
Jul 2, 7:46 PM CDTSevere Thunderstorm WarningLBFRock44 min
Jul 2, 8:07 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown53 min
Jul 2, 9:44 PM CDTSevere Thunderstorm WarningLBFLogan61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.